Propylthiouracil-Induced severe hepatitis: A case report and review of the literature

Yasunori Ichiki, Mitsuteru Akahoshi, Nobuyuki Yamashita, Chie Morita, Toru Maruyama, Takahiko Horiuchi, Kazuhiro Hayashida, Hiromi Ishibashi, Yoshiyuki Niho

研究成果: ジャーナルへの寄稿記事

31 引用 (Scopus)

抄録

A 21-year-old woman was diagnosed as having Graves' disease in April, 1995. Thiamazole was administered; about a month later the patient had a skin rash and propylthiouracil (PTU) was given instead. Two months after commencing PTU, she rapidly developed jaundice, accompanied by severe liver damage. The drug-induced lymphocyte stimulating test was positive for PTU and she was diagnosed as having severe hepatitis induced by PTU. After pulse therapy with 500 mg of methylprednisolone was given for 3 days, liver function test results were gradually improved, and became normalized 1 1/4 months after admission. The pathology findings of the liver biopsy sample taken before administration of corticosteroid showed necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis), and moderate to severe infiltration of lymphocytes and neutrophils in portal areas and lobules. Severe hepatic damage due to PTU is rare; 25 cases have been reported so far in the English-language literature. When we use PTU for patients with hyperthyroidism, we should keep in mind that severe liver damage induced by PTU can be fatal, and we should therefore diagnose it earlier by liver biopsy and lymphocyte stimulating test.

元の言語英語
ページ(範囲)747-750
ページ数4
ジャーナルJournal of gastroenterology
33
発行部数5
DOI
出版物ステータス出版済み - 10 1 1998

Fingerprint

Propylthiouracil
Hepatitis
Liver
Lymphocytes
Necrosis
Methimazole
Biopsy
Neutrophil Infiltration
Liver Function Tests
Graves Disease
Methylprednisolone
Hyperthyroidism
Jaundice
Exanthema
Pulse
Hepatocytes
Veins
Adrenal Cortex Hormones
Language
Pathology

All Science Journal Classification (ASJC) codes

  • Gastroenterology

これを引用

Propylthiouracil-Induced severe hepatitis : A case report and review of the literature. / Ichiki, Yasunori; Akahoshi, Mitsuteru; Yamashita, Nobuyuki; Morita, Chie; Maruyama, Toru; Horiuchi, Takahiko; Hayashida, Kazuhiro; Ishibashi, Hiromi; Niho, Yoshiyuki.

:: Journal of gastroenterology, 巻 33, 番号 5, 01.10.1998, p. 747-750.

研究成果: ジャーナルへの寄稿記事

Ichiki, Yasunori ; Akahoshi, Mitsuteru ; Yamashita, Nobuyuki ; Morita, Chie ; Maruyama, Toru ; Horiuchi, Takahiko ; Hayashida, Kazuhiro ; Ishibashi, Hiromi ; Niho, Yoshiyuki. / Propylthiouracil-Induced severe hepatitis : A case report and review of the literature. :: Journal of gastroenterology. 1998 ; 巻 33, 番号 5. pp. 747-750.
@article{4e1471a590a243fabc3c40041e9a8ddc,
title = "Propylthiouracil-Induced severe hepatitis: A case report and review of the literature",
abstract = "A 21-year-old woman was diagnosed as having Graves' disease in April, 1995. Thiamazole was administered; about a month later the patient had a skin rash and propylthiouracil (PTU) was given instead. Two months after commencing PTU, she rapidly developed jaundice, accompanied by severe liver damage. The drug-induced lymphocyte stimulating test was positive for PTU and she was diagnosed as having severe hepatitis induced by PTU. After pulse therapy with 500 mg of methylprednisolone was given for 3 days, liver function test results were gradually improved, and became normalized 1 1/4 months after admission. The pathology findings of the liver biopsy sample taken before administration of corticosteroid showed necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis), and moderate to severe infiltration of lymphocytes and neutrophils in portal areas and lobules. Severe hepatic damage due to PTU is rare; 25 cases have been reported so far in the English-language literature. When we use PTU for patients with hyperthyroidism, we should keep in mind that severe liver damage induced by PTU can be fatal, and we should therefore diagnose it earlier by liver biopsy and lymphocyte stimulating test.",
author = "Yasunori Ichiki and Mitsuteru Akahoshi and Nobuyuki Yamashita and Chie Morita and Toru Maruyama and Takahiko Horiuchi and Kazuhiro Hayashida and Hiromi Ishibashi and Yoshiyuki Niho",
year = "1998",
month = "10",
day = "1",
doi = "10.1007/s005350050167",
language = "English",
volume = "33",
pages = "747--750",
journal = "Journal of Gastroenterology",
issn = "0944-1174",
publisher = "Springer Japan",
number = "5",

}

TY - JOUR

T1 - Propylthiouracil-Induced severe hepatitis

T2 - A case report and review of the literature

AU - Ichiki, Yasunori

AU - Akahoshi, Mitsuteru

AU - Yamashita, Nobuyuki

AU - Morita, Chie

AU - Maruyama, Toru

AU - Horiuchi, Takahiko

AU - Hayashida, Kazuhiro

AU - Ishibashi, Hiromi

AU - Niho, Yoshiyuki

PY - 1998/10/1

Y1 - 1998/10/1

N2 - A 21-year-old woman was diagnosed as having Graves' disease in April, 1995. Thiamazole was administered; about a month later the patient had a skin rash and propylthiouracil (PTU) was given instead. Two months after commencing PTU, she rapidly developed jaundice, accompanied by severe liver damage. The drug-induced lymphocyte stimulating test was positive for PTU and she was diagnosed as having severe hepatitis induced by PTU. After pulse therapy with 500 mg of methylprednisolone was given for 3 days, liver function test results were gradually improved, and became normalized 1 1/4 months after admission. The pathology findings of the liver biopsy sample taken before administration of corticosteroid showed necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis), and moderate to severe infiltration of lymphocytes and neutrophils in portal areas and lobules. Severe hepatic damage due to PTU is rare; 25 cases have been reported so far in the English-language literature. When we use PTU for patients with hyperthyroidism, we should keep in mind that severe liver damage induced by PTU can be fatal, and we should therefore diagnose it earlier by liver biopsy and lymphocyte stimulating test.

AB - A 21-year-old woman was diagnosed as having Graves' disease in April, 1995. Thiamazole was administered; about a month later the patient had a skin rash and propylthiouracil (PTU) was given instead. Two months after commencing PTU, she rapidly developed jaundice, accompanied by severe liver damage. The drug-induced lymphocyte stimulating test was positive for PTU and she was diagnosed as having severe hepatitis induced by PTU. After pulse therapy with 500 mg of methylprednisolone was given for 3 days, liver function test results were gradually improved, and became normalized 1 1/4 months after admission. The pathology findings of the liver biopsy sample taken before administration of corticosteroid showed necrosis of hepatocytes predominantly around the central veins (i.e., zone 3 necrosis), and moderate to severe infiltration of lymphocytes and neutrophils in portal areas and lobules. Severe hepatic damage due to PTU is rare; 25 cases have been reported so far in the English-language literature. When we use PTU for patients with hyperthyroidism, we should keep in mind that severe liver damage induced by PTU can be fatal, and we should therefore diagnose it earlier by liver biopsy and lymphocyte stimulating test.

UR - http://www.scopus.com/inward/record.url?scp=0031665707&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031665707&partnerID=8YFLogxK

U2 - 10.1007/s005350050167

DO - 10.1007/s005350050167

M3 - Article

C2 - 9773944

AN - SCOPUS:0031665707

VL - 33

SP - 747

EP - 750

JO - Journal of Gastroenterology

JF - Journal of Gastroenterology

SN - 0944-1174

IS - 5

ER -